The Times Herald (Norristown, PA)
Why I always pack Narcan
When I work a shift at the psychiatric hospital, I carry a fanny pack equipped with gloves, alcohol swabs, bandages and Narcan.
A few hours into my shift, someone told me to take a look at a monitor. I saw a parked car with a frantic person running around to the passenger side. When the door was opened, a body fell out. I ran to the scene and unzipped my fanny pack. The gloves were on and Narcan in my hand as I met the person who was dragging the passenger away from the car, screaming for help.
I caught sight of two crying children in the back seat. “What happened?” I asked as I approached. “OD’ing,” they responded, panicked. They kept talking to me, but I didn’t hear what they were saying. I ripped the Narcan out of the packaging, put it up the passenger’s nostril and administered the first dose. The patient had a pulse and shallow breathing, but the lips were discolored, and the individual wasn’t responding.
As I administered the second and final dose I had in my pack, I could hear the nurses rushing in with more Narcan. The passenger’s respirations were decreasing, and the pulse was weakening as we prepared to do CPR. After the fourth Narcan dose, with the wail of the ambulance in the background, the patient, confused and mumbling, suddenly sat upright and stood up.
A few days later a person came up to me and asked, “Were you the doc in the parking lot the other night?” This alert and vibrant person was the patient we had saved.
In my house there are always at least two doses of Narcan available. I have teenagers, and they routinely have friends in the house. While I don’t think I need to worry about opiate use, I also don’t know, because you may never know until it’s too late.
Fentanyl is routinely laced in other drugs that are much more common in teenagers. If you suspect or know that someone in your household or someone you see regularly is using any type of drugs, it is lifesaving to always have it on or near you.
With the potency of opiates these days, seconds count when someone is unresponsive as the opiates are slowly turning off the brain’s automatic
The overdose-reversal drug Narcan. The U.S. Food and Drug Administration approved selling overdose antidote naloxone overthe-counter in March, marking the first time a opioid treatment drug will be available without a prescription.
drive to continue breathing. Calling 911 and getting in a dose of Narcan are critical when minutes and seconds count. You can administer another dose in the opposite nostril two or three minutes later if the person hasn’t responded. In the time it will take EMS to arrive, you can administer two or more doses. Doing so could be lifesaving or prevent long term damage of the body going without oxygen.
There is little downside in administering Narcan it if someone is unresponsive and you’re not sure whether it’s related to opiates. Calling 911 is the first priority in any situation where someone is unresponsive. But in the time between that phone call and when help arrives, giving Narcan can save someone’s brain and even their life.
Getting Narcan has never been easier. In March the Food and Drug Administration approved it to be over the counter (no prescription needed). The exact date this will be in pharmacies has not been set yet.
The state Department of Health recently renewed a standing order for Narcan. In essence, this is a prescription for any Pennsylvanian to have Narcan filled by the pharmacist. So, you can go into your pharmacy and have it available with the hope that you will never need to use it. Most insurances will cover all if not most of the cost. State and county programs may be able to get you the medication for no cost. The real question is, how much would you pay to have it when someone you love needs it?
Dr. Christopher Squillaro is medical director for Magellan Behavioral Health of Pennsylvania